High or Low Stomach Acid?

I was diagnosed with an hiatus hernia in my mid 20s after having trouble with increasing bouts of indigestion.  The doctor put me on tablets for a month to see if that helped, which it did.  Unfortunately as soon as I stopped taking the tablets, the indigestion was back.  After a couple of rounds of tablets, an endoscopy was ordered and the hernia was discovered.  Unfortunately that meant long term treatment with various drugs.  Over the years, the methods, brands and dosage have changed but up until recently, I’d pretty much been on them for about 25 years.

My trainer suggested in April 2013 that perhaps my problem was exactly the opposite as my symptoms suggested (to him) that I may, in fact, have low stomach acid.  I did a bit of web research, found a simple test to do at home (The bicarb test) and found it took me nearly 5 full minutes to have a reaction.  I took myself off the PPIs immediately and started myself on Betaine HCL.

Five months later, my skin had cleared and wasn’t as dry as it had been, my complexion was brighter and I felt better than I had done in a while.  At my next visit, I told my doctor of the miraculous results and advised him that he could cancel my repeat prescription for the PPIs.  Needless to say, he wasn’t particularly interested.

Nowadays I still struggle with knowing whether I’ve overindulged and when indigestion strikes, I have to think about what and how much I’ve eaten and how long ago in order to be able to tell whether I need something more acidic to eat or drink or whether I need to take 1/2 teaspoon of bicarbonate of soda in some water.  I can’t eat anything for about 3 hours before I go to bed in case I can’t process it in time and end up with reflux as soon as I lie down.

All this trial and error has meant that I’ve ended up with an eroded oesophagus, pretty much from top to bottom.  The gastroenterologist’s report said the erosions were up to 25cm long.  When I first read the report, I thought there must be a typo but on my follow up appointment, he confirmed that he did mean 25cm.  Shit.

There’s pretty much no treatment being offered to me as my BMI is too high and, even if and when I lose enough weight to conform to their guidelines, they won’t treat me unless I start taking Proton Pump Inhibitors again, which is never going to happen.  All this means that I need to be observant and if I get to the stage where swallowing is difficult, then I need to go back and see them because I may have developed oesophageal cancer.  Thanks guys.

The consultant laughingly said that he’d never come across anyone who had relieved their indigestion with vinegar, at which point I had to stop myself from visibly rolling my eyes (although they were doing cartwheels inside my head).  The procedure that I suggested to assist with the lack of function in the oesophageal sphincter was unknown to the consultant (that’s encouraging isn’t it?) and when I explained what it was (yes, really) he glibly said that it wouldn’t be available on the NHS anyway.  Wrong again matey.  Needless to say, at no point has anyone suggested testing the pH levels of my saliva or my stomach to check whether I am suffering from over acidity and I have, once again, been left to fend for myself.  And read and research even more.

The point here is that I’m fully convinced that being on these drugs for as long as I was has contributed to a lot of the health problems over the last few years.  Bearing in mind the list of potential side effects:

dry mouth, peripheral oedema, dizziness, sleep disturbances, fatigue, paraesthesia, arthralgia, myalgia, rash, and pruritus. Other side-effects reported rarely or very rarely include taste disturbance, stomatitis, hepatitis, jaundice, hypersensitivity reactions (including anaphylaxis, bronchospasm), fever, depression, hallucinations, confusion, gynaecomastia, interstitial nephritis, hyponatraemia, hypomagnesaemia (usually after 1 year of treatment, but sometimes after 3 months of treatment), blood disorders (including leucopenia, leucocytosis, pancytopenia, thrombocytopenia), visual disturbances, sweating, photosensitivity, alopecia, Stevens-Johnson syndrome, and toxic epidermal necrolysis. By decreasing gastric acidity, proton pump inhibitors may increase the risk of gastro-intestinal infections (including Clostridium difficile infection). Proton pump inhibitors can increase the risk of fractures, particularly when used at high doses for over a year in the elderly.

It still beggars belief to me that nobody even thought to question any of this when I started to complain of extreme fatigue back in 2002 and reinforces my view that we all have to become our own advocates and need to educate ourselves and be aware of our own health.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s